Content warning: This post contains discussion of overdose, death, grief and trauma.
Overdose Lifesavers is Australia’s first dedicated website presenting carefully researched personal stories of opioid overdose and the use of take-home naloxone to save lives.
Drawing on in-depth qualitative interviews, the website presents detailed accounts of opioid overdose and saving lives with take-home naloxone, with the aim to support people affected by opioid overdose and inform readers about overdose, and what can be done about it.
The team at Overdose Lifesavers interviewed Jamie*, a trans woman in her 30s, about losing her partner to overdose, and her experiences with opioids. This is her story.
Last year, my partner Josh and I were at his mum’s house in the country. I was with him when he took some heroin, and overdosed and died. I was helpless. I couldn’t help him.
His mum was home at the time, so she got involved. The ambulance and police came. I was distraught at the time, just a mess. He was on methadone and had taken some pills, so I think it was the combination that led to the overdose. His death has affected me a lot; it woke me up a bit. I’ve got depression from it.
I do think about overdose. I’ve had three overdoses this year myself. To try to avoid it, I take heroin in the same room as my partner, Tim, and usually I go first, so he can see how it affects me, or he goes first. I also split it up into portions; if I got new stuff, I usually test it first then split it up depending on how it felt. Tim did the overdose response training with me, so now we should both know what to do.
In the past, there have been lots of times I’ve been there when someone has overdosed, and I’ve turned them on their side in the recovery position and called the ambulance.
I decided to do overdose response training because of my experiences with people dying from overdoses. I’ve witnessed a lot of them. I didn’t know the signs of an overdose, or what to look out for. Had I known about those things, it may have turned out differently for people I’ve known.
You can read or watch more personal stories and learn about overdoses, take-home naloxone, and overdose response training at Overdose Lifesavers.
* Names have been changed.